Reply
Highlighted
Contributor
Posts: 74
Registered: ‎03-09-2010

Re: Cholesterol Meds - Side Affects

[ Edited ]

The co-pay is high, mine is not as high as what you said. I have a friend who through his dr, got in the program that Amgen sponsors and for an income under $80,000 he is receiving it for free for a year, but has to re-apply at the end of the year. My co-pay is around $180. 

 

Sorry, this is in response to the post about Repatha. It's been so long since I posted here, I'd forgotten how to include the post I was referring to.

Highlighted
Trusted Contributor
Posts: 1,058
Registered: ‎09-08-2010

Re: Cholesterol Meds - Side Affects

I absolutely REFUSE to take a statin, no matter what. I've found so many doctors use the numbers to put patients on meds when there are other ways to lower cholesterol. My numbers were a little high, so instead of taking a statin, I changed my diet, took a good quality fish oil, and walked 3 miles a day. It lowered it by 39 points. 

 

Friends of mine have taken statins and have had bad side-effects, one of which was a lot of hair loss. 

 

 

Highlighted
Honored Contributor
Posts: 19,539
Registered: ‎05-22-2016

Re: Cholesterol Meds - Side Affects


@Icegoddess wrote:

@SilleeMee wrote:

I was prescribed Lovastatin when my LDL was high. At first I had constipation then that went away but it caused my A1C to go up to a pre-diabetic range. I'm no longer taking that drug. I have successfully achieved normal levels of cholesterol and A1C through diet, exercise and taking the supplement berberine. It's the berberine that has really made a difference for me. I'm 63 and all of my numbers are normal. I am Rx-drug-free and I am very grateful for that.

 

NIH publication:  

"Berberine--a novel approach to cholesterol lowering"

https://www.ncbi.nlm.nih.gov/pubmed/15926873


@SilleeMee, the link you gave leads to a mostly empty page, but there are what appears to be some useful links on the right side of the page.

 

OP, my experience was that Crestor gave me terrible muscle aches.  Since I knew that statins can cause muscle loss, and I have spent a lot of time building those muscles up I was highly concerned about that an the fact that it just made me feel like a 90 year old woman.  I went off for a year, but my levels went up again.  So, next we tried a generic Simvastatin and that seems to work for me.  I do hate being on it, but I also feel no matter what I do at this point to lower it the doctor will just ascribe any benefit to the medicine and won't let me off.  


 

 

 

@Icegoddess 

Oh, I'm sorry about that. I have several publications stored in my files regarding berberine and I must have pulled the wrong one. But as you said, there are other articles about it on that website. I also ran across another publication discussing how the FDA has been researching berberine and is considering classifying it as an official drug. As I recall, it will be similar in a class with Metformin...a plant-derivative type that also has cholesterol-reducing effects.

Highlighted
Respected Contributor
Posts: 4,214
Registered: ‎03-19-2010

Re: Cholesterol Meds - Side Affects


@Icegoddess 

Oh, I'm sorry about that. I have several publications stored in my files regarding berberine and I must have pulled the wrong one. But as you said, there are other articles about it on that website. I also ran across another publication discussing how the FDA has been researching berberine and is considering classifying it as an official drug. As I recall, it will be similar in a class with Metformin...a plant-derivative type that also has cholesterol-reducing effects.


@SilleeMee , I'm not sure if that's a good thing.  If they do that it'll make it less available to the public because you would then need a prescription to get it.  The other question it pricing.  As it is, as a supplement, it is still more expensive than my generic statin by a good bit.  I think I pay about $10 or $20 for a 90 day supply of simvastatin.  Would they up the price of it because it is now prescription?  And, if they only approve it for lowering blood sugar, then using it for lowering cholesterol would be considered off-lable meaning insurance wouldn't cover it.

Highlighted
Honored Contributor
Posts: 9,411
Registered: ‎03-13-2010

Re: Cholesterol Meds - Side Affects


@godi wrote:

@AngelPuppy1   When my calf muscle split I was 223 pounds. I lost weight and exercise watch what I eat and now I am 135 pounds and off all cholesterol meds. I hope I never have to go back because for me statins do not agree with my body. 

If you start feeling any pain in your legs at all call your doctor. Reading these replies it shows how not all people experience the same thing. It won’t hurt to try it. Just listen to your body. Good luck to you. ✌️❤️


@godi 

 

I already had a tendon issue in my one ankle before I began taking this and I told the doctor.  He did not feel this would be a problem.  I am pretty slim --- at this point I might be about 5-6 lbs over what I usually weigh and having been trying to get this off.  I eat pretty healthy with an occasional treat.  I had been walking a good bit, the most that I could considering health issues.  I now can barely move I am hurting so bad.  I just am so downhearted and upset at this point.  Thank you for your post!  

"A day without sunshine is like, you know, night." - Steve Martin
Highlighted
Honored Contributor
Posts: 9,411
Registered: ‎03-13-2010

Re: Cholesterol Meds - Side Affects


@LoveMyBaby wrote:

@AngelPuppy1 wrote:

@LoveMyBaby wrote:

Been on a couple, last one doc prescribed Lipitor (insurance covered the generic-which is Atorvastatin,) but had muscle aches with it, and had to get off it.


@LoveMyBaby 

 

Are you on any other statin?  Thanks for your post!!!  


Hi @AngelPuppy1 

 

No, I took a break from them. That kind of scared me off as I wondered what else it could be doing to my body BUT I have to have the numbers run again and will go on something if needed. Beats the alternative of heart attack or stroke. I now know what sets my LDL surging into the wrong path (trans/saturated fats in dairy, cheeses and sweets). I try (and love, and believe in) plant-based approach to eating but I'm not disciplined enough to cut all the bad out completely, i.e. pizza, snacks, and bread. This I know. My father was thin, ate relatively disciplined and had a high LDL number, so a bit of news flash there but it's totally my diet and lack of significant consistent aerobic-type exercise. 

Good luck. I was on one-can't recall name ( generic ) a few years ago and had no bad side effects. I'll probably go back on that if needed. 

 


@LoveMyBaby 

 

I am the same!  I try hard to eat healthy but I do admit to having a sweet tooth!! I know that some cholesterol issues are because of your genes and we have this all over our family.  I don't want to have a stroke or heart attack but I sure can't live with this kind of pain either.  Where I am now, I can barely walk and am miserable.  Thanks so much for your posting!!  Good luck to you, too.  

"A day without sunshine is like, you know, night." - Steve Martin
Highlighted
Honored Contributor
Posts: 9,411
Registered: ‎03-13-2010

Re: Cholesterol Meds - Side Affects


@Delilah2 wrote:

I absolutely REFUSE to take a statin, no matter what. I've found so many doctors use the numbers to put patients on meds when there are other ways to lower cholesterol. My numbers were a little high, so instead of taking a statin, I changed my diet, took a good quality fish oil, and walked 3 miles a day. It lowered it by 39 points. 

 

Friends of mine have taken statins and have had bad side-effects, one of which was a lot of hair loss. 

 

 


@Delilah2 

 

I do take fish oil, take the CoQ10 and until this pain started had been walking for about an hour a day.  Also started eating oatmeal every morning and cut out like all bread and have been trying to watch my diet in other ways, although I do admit to cheating at times!  I don't want to take this stuff either.  I was shocked that the pain is so severe.  Thanks for your reply!  

"A day without sunshine is like, you know, night." - Steve Martin
Highlighted
Trusted Contributor
Posts: 1,255
Registered: ‎03-26-2017

Re: Cholesterol Meds - Side Affects


@AngelPuppy1 wrote:

@trenet wrote:

I have been taking Crestor for about 25 years with, seemingly, no problems.  


@trenet 

 

Thanks.  That is great.  I wish I could say the same!!


@AngelPuppy1 

 

I wish you had better response too and no side effects from your meds.  

Humans are complicated individuals with lots of uniqueness and variables.  

I would love to see more research into ways to increase the likelihood that a treatment would work for a particular individual. I think it would be difficult, maybe impossible, to predict all of what would work for any particular individual or side effects for any particular individual but, improvement so, of prediction of efficacy and any negatives of certain treatments would be great for so many.